The Annals of Mathematical Statistics

A Note on Bayes Estimates

Peter J. Bickel and David Blackwell

Full-text: Open access

Abstract

Throughout this paper we are concerned with the problem of estimating a real parameter when the loss function is such that the Bayes estimate exists, is unique, and satisfies a simple Equation, (1.5). If the estimate is unbiased (in the general sense of Lehmann [3]) we show under weak conditions that it must satisfy another Equation, (1.14). The main result of Section 1, Theorem 1.3, shows that, in general, these two equations are incompatible unless the Bayes risk is 0. This extends Theorem 11.24 of [1] which states that in estimation with quadratic loss, unbiased Bayes estimates have Bayes risk 0. Some counter-examples at the end of the section indicate the limits of this incompatibility result.

Article information

Source
Ann. Math. Statist. Volume 38, Number 6 (1967), 1907-1911.

Dates
First available in Project Euclid: 27 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177698625

Digital Object Identifier
doi:10.1214/aoms/1177698625

Mathematical Reviews number (MathSciNet)
MR219175

Zentralblatt MATH identifier
0155.26103

JSTOR
links.jstor.org

Citation

Bickel, Peter J.; Blackwell, David. A Note on Bayes Estimates. Ann. Math. Statist. 38 (1967), no. 6, 1907--1911. doi:10.1214/aoms/1177698625. https://projecteuclid.org/euclid.aoms/1177698625


Export citation